Oklahoma, 2015Flood in Oklahoma, May 17 to 20, 2015
May 17 to 20, 2015 · NWS TSA · 1 event in 1 county or zone
A strong upper level disturbance moved into the Plains on the 16th. With very moist and unstable air in place ahead of this system across eastern Oklahoma and Kansas, widespread thunderstorms developed as this system approached.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance moved into the Plains on the 16th. With very moist and unstable air in place ahead of this system across eastern Oklahoma and Kansas, widespread thunderstorms developed as this system approached. The heavy rainfall that resulted from these thunderstorms caused moderate flooding of the Neosho River near Commerce.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 17, 2:59 PM CST, 16 minutes earlier.
Area forecast discussion, May 17, 2:59 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
359 PM CDT SUN MAY 17 2015
.DISCUSSION...
NEXT COUPLE OF DAYS MARGINAL CHANCE FOR SHOWERS
THUNDERSTORMS MAINLY SOUTH WHERE BETTER MOISTURE
RESIDES. WRF MODEL AN OUTLIER REGARDING PRECIP
AND POP SOUTHEAST AND NORTHWEST ARKANSAS. DRIER
SHORT TERM HRRR LOOKS GOOD TONIGHT.
NEXT BIG RAIN TUESDAY NIGHT WEDNESDAY WHEN THE
NEXT SHOT OF ENERGY EJECTED FROM THE SOUTHWEST.
CHANCE POPS THURSDAY INTO FRIDAY.
UPPER LOW OVER THE SOUTHWEST FRIDAY MOVES ACROSS
THE ROCKIES AND INTO THE CENTRAL PLAINS...SUNDAY.
ANOTHER SLUG WET WEATHER FOR THE HOLIDAY WEEKEND.
GW
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 64 83 60 75 / 10 10 10 10
FSM 68 84 66 81 / 30 30 20 20
MLC 67 84 63 80 / 10 20 20 30
BVO 58 81 54 72 / 10 10 10 10
FYV 62 81 58 76 / 30 30 20 10
BYV 64 81 57 75 / 30 30 20 10
MKO 64 83 61 77 / 10 10 10 30
MIO 63 80 56 73 / 10 10 10 10
F10 64 83 61 77 / 10 10 10 30
HHW 68 83 67 81 / 40 30 20 40
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM...14
LONG TERM....21
Hazardous weather outlook, May 17, 12:23 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
123 PM CDT SUN MAY 17 2015
ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
123 PM CDT SUN MAY 17 2015
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA...WESTERN ARKANSAS.
ONSET...MID AFTERNOON.
FLASH FLOOD.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...AFTER MIDNIGHT.
HEAVY RAIN.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...AFTER MIDNIGHT.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
A FEW ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE BY
MID AFTERNOON ACROSS EAST CENTRAL AND SOUTHEAST OKLAHOMA AS WELL
AS WESTERN ARKANSAS. SEVERE THREAT WILL REMAIN LIMITED DUE TO
WEAKER WIND SHEAR ALOFT COMPARED TO YESTERDAY. MARGINALLY SEVERE
HAIL AND WIND WOULD BE THE MAIN THREATS. THIS ACTIVITY SHOULD
DISSIPATE WITH THE LOSS OF DAYTIME HEATING.
THERE IS STILL CONSIDERABLE UNCERTAINTY AS TO REDEVELOPMENT OF
STORMS ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS LATE
TONIGHT. IF STORMS DO FORM...TRAINING OVER SOME OF THE SAME AREAS
THAT RECEIVED RAINS LAST NIGHT COULD LEAD TO FLASH FLOODING.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY AND TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL.
THURSDAY THRU SATURDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
AN ACTIVE WEATHER PATTERN WILL CONTINUE OVER THE FORECAST AREA
THIS UPCOMING WEEK. THUNDERSTORM CHANCES WILL EXIST EACH
DAY...WITH THE HIGHEST CHANCES WEDNESDAY. THE GREATEST SEVERE RISK
WILL BE ON WEDNESDAY AS WELL...WITH LOW RISK PREVAILING MOST DAYS.
FLOODING WILL CONTINUE TO BE A CONCERN...BOTH FROM RIVERS AND FROM
FLASH FLOODING...AS MORE ROUNDS OF POTENTIALLY HEAVY RAIN FALL ON
AREAS THAT ARE NEARLY SATURATED AS IT IS.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
LACY
In the hours before
Local storm report, May 17, 10:32 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1132 AM CDT SUN MAY 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 5 ESE BROKEN ARROW 36.02N 95.71W
05/16/2015 WAGONER OK NWS EMPLOYEE
SEVERAL POWER POLES BLOWN OVER OR SNAPPED ON ONETA ROAD
JUST SOUTH OF THE INTERSECTION WITH HIGHWAY 51.
&&
GEWLocal storm report, May 17, 10:35 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1135 AM CDT SUN MAY 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM TSTM WND DMG PRYOR 36.31N 95.32W
05/16/2015 MAYES OK BROADCAST MEDIA
TREES DOWN AND MANY BROKEN LIMBS IN AND AROUND PRYOR.
OTHER DAMAGE LIKELY TO THE NORTH AND NORTHWEST.
1224 AM TSTM WND DMG 1 NE KETCHUM 36.53N 95.01W
05/17/2015 CRAIG OK EMERGENCY MNGR
ONE DOUBLE WIDE TRAILER HOME DESTROYED. 4490 ROAD BETWEEN
COUNTY ROADS 300 AND 310.
0200 AM FLASH FLOOD 4 W HULBERT 35.93N 95.21W
05/17/2015 CHEROKEE OK COUNTY OFFICIAL
STATE HIGHWAY 80 CLOSED BETWEEN HWY 51 AND US 62 AT 9 AM.
ESTIMATED TO HAVE FLOODED AROUND OR AFTER 2 AM.
0200 AM FLASH FLOOD 2 W HAYWOOD 34.89N 95.98W
05/17/2015 PITTSBURG OK DEPT OF HIGHWAYS
STATE HIGHWAY 31 FROM INDIAN NATIONS TURNPIKE WEST TO
HAYWOOD CLOSED DUE TO HIGH WATER AT 9 AM. ESTIMATED TO
HAVE STARTED FLOODING AROUND 2 AM.
0230 AM FLASH FLOOD GANS 35.39N 94.69W
05/17/2015 SEQUOYAH OK LAW ENFORCEMENT
SMALL BRIDGE WASHED OUT. 1070 ROAD BLOCKED OFF DUE TO
HIGH WATER.
0400 AM FLASH FLOOD 1 N ROBBERS CAVE STATE 35.01N 95.34W
05/17/2015 LATIMER OK PARK/FOREST SRVC
FOURCHE MALINE RIVER WAS OUT OF BANKS OVER NIGHT. LARGE
TREES WASHED OUT AND FELL INTO STREAM.
0500 AM FLASH FLOOD WEST FORK 35.92N 94.19W
05/17/2015 WASHINGTON AR LAW ENFORCEMENT
WATER OVER A ROAD...VEHICLE STRANDED AR0UND 7 AM. INITIAL
FLOODING ESTIMATED AROUND 5 AM.
0800 AM FLASH FLOOD SAVOY 36.11N 94.33W
05/17/2015 WASHINGTON AR PUBLIC
ILLINOIS RIVER NEAR SAVOY REPORTED OUT OF ITS BANKS.
0900 AM FLASH FLOOD 2 NW HEAVENER 34.91N 94.63W
05/17/2015 LE FLORE OK DEPT OF HIGHWAYS
US 270 CLOSED DUE TO HIGH WATER JUST SOUTH OF JUNCTION
WITH US 271. BETWEEN WISTER AND HEAVENER. FLOODING LIKELY
STARTED EARLIER.
&&
SAAFlood, Ottawa
- When
- May 17, 3:15 PM CST to May 20, 7:45 AM CST
- Where
- Ottawa County, 6.24 mi W of North Miami to 4.53 mi WSW of Miami
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.934, -94.992
The Neosho River near Commerce rose above its flood stage of 15 feet at 4:15 pm CDT on May 17th. The river crested at 18.51 feet at 12:30 am CDT on the 19th, resulting in moderate flooding. Agricultural land was flooded as well as low lying areas near Miami, including Riverview Park. The river fell below flood stage at 8:45 am CDT on the 20th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, May 17, 20152 deaths · 1 injured · 1 event
- Flash Flooding and Heavy Rain in Texas, May 17, 20151 death · $70,000 · 11 events
- Tornadoes and Damaging Winds in Iowa, May 17, 2015$798,000 · EF1 · 21 events
- Tornado in Louisiana, May 17, 20152 injured · $100,000 · EF1 · 1 event
- Flash Flood and Damaging Winds in Mississippi, May 17 to 18, 2015$175,000 · 60 kt wind · 10 events
- Flash Flooding and Damaging Winds in Louisiana, May 17 to 18, 2015$96,000 · 50 kt wind · 8 events
- Damaging Wind in Texas, May 17, 2015$50,000 · 60 kt wind · 2 events
- Damaging Winds in Arkansas, May 17, 2015$50,000 · 60 kt wind · 2 events
- Damaging Winds in Tennessee, May 17, 2015$23,000 · 65 kt wind · 3 events
- Flash Flooding in Kentucky, May 17, 2015$23,000 · 2 events
- Flash Flooding and Damaging Wind in Arkansas, May 17, 2015$20,000 · 65 kt wind · 3 events
- High Wind in North Dakota, May 17, 201552 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583481.